Texas, 2016

Heat in Texas, August 12, 2016

August 12, 2016 · NWS EWX · 1 event in 1 county or zone

Strong high pressure settled over South Central Texas bringing hot and humid weather. A local TV station reported a seven month old baby was found dead in a hot car in Helotes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Strong high pressure settled over South Central Texas bringing hot and humid weather. A local TV station reported a seven month old baby was found dead in a hot car in Helotes. The story said the boy's father forgot to drop him off at daycare. The boy was found at 3:09 PM. The heat index reached 109 at San Antonio International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 12, 11:34 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 11:34 AM CST, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1234 PM CDT FRI AUG 12 2016

.AVIATION.../18Z Update/
VFR conditions this afternoon and into the evening. From 00Z-03Z a
few models want to bring convection south into the Hill Country
and near a AUS-DRT line after 06z. With low confidence at this
time have not included in the forecast. Should see low clouds form
09z-11z at the I-35 sites. If we get convection in the area cigs
may be around 020-030 verses the lower MVFR conditions in the
forecast. After 15z should see scattered convection develop across
the region and have included the mention of VCSH/VCTS. Later
forecast will have a better idea of timing. Winds will be S/SE at
7-10 knots this afternoon then S/SE 4-7 knots after 06z. Winds
will be variable and higher in or near convection.

&&

.PREV DISCUSSION... /ISSUED 638 AM CDT FRI AUG 12 2016/

UPDATE...
12Z Aviation Update Below.

AVIATION...
Patchy stratus resulting in MVFR ceilings early this morning near
and east of a AUS-HDO line. Slightly drier low levels, compared to
yesterday, should allow for quicker mixing back to VFR conditions
between 15Z-16Z. A few models indicating isolated SHRAs and TSTMs
possible after 21Z through sunset across the northern Hill
Country. Could get close to a DRT-AUS line, but at this time
confidence is too low to include in TAFs. S to SE winds 3-7 kts
early this morning increasing to 8-12 kts during the afternoon
and evening, with some occasional higher gusts in the evening.

PREV DISCUSSION... /ISSUED 411 AM CDT FRI AUG 12 2016/

SHORT TERM (Today through Saturday)...
Today should be the last day of a persistent dry and hot pattern
as of late. While heat indices won't be quite as much of a factor
today due to lower surface dewpoints, the drier air will allow for
highs today to reach the triple digits across the majority of the
area and heat advisory level Max T (105) to be possible along our
southern periphery with CRP. Locations generally south of the I-10
corridor east of San Antonio and including Atascosa and Frio
counties will continue with one last heat advisory today before a
changing pattern ensues over the weekend.

The drier conditions will bring afternoon RH values below 30
percent for the majority of the CWA which will create elevated
fire weather conditions. Luckily winds are progged to remain light
under the relaxed PGF regime of the high pressure we are currently
under so we should avoid any critical fire weather concerns today.

Tonight, hi-res models are producing convection across the west-
central part of the state associated with the southward moving
frontal boundary indicated for the last few days in mid-range
models. While not all of the hi-res models show development in our
CWA, latest HRRR and ARW runs bring at least isolated activity to
our northern borders with SJT this evening. Went ahead and
included slight chance PoPs for tonight and overnight to account
for this isolated potential as well as the possibility for
convection to push far enough south to impact the northern CWA.

Overnight, the southward moving frontal boundary collides with a
moisture boundary from the gulf effectively stalling each along a
line from Del Rio to Kerrville and through Georgetown. This will
be the primary focus for QPF generation Saturday as deep layer
moisture continues to advect westward from the gulf low out east.

LONG TERM (Saturday Night through Thursday)...
A long term pattern of high moisture content and weak but adequate
lifting for storm development will be the story line for the next
7 days. An opportunity for locally heavy rainfall, perhaps 1-2
inches per hour in some of the heavier cells will exist mainly
Sunday afternoon and evening...possibly lasting through Monday as
well...due to PWAT values well over 2 inches and a combination of
weak upper lifting, modest instability, low level jet influences,
and surface forcing due to the stalled boundary.

While GFS and Euro solutions indicate QPF bullseyes in proximity
to the boundary from Del Rio to Austin, the confidence in any one
of these locations is quite low. While acknowledging that there
certainly exists some potential for locally heavy rainfall Sunday
and Monday, too many unpredictable variables will play into where
they develop, namely outflow boundary generation/interaction. For
now, rainfall totals for the 48 hour time frame from Sunday
morning to Tuesday morning are expected to be between 1-2 inches,
but with possibly up to 4 inches in localized spots.

As we move later into the week, a slow but gradual decrease in
deep layer moisture will cause PoP chances to diminish slightly
each day but remain in the chance category through Friday. The
high moisture content will likely result in mostly cloudy skies
and much lower high temperatures than we have been experiencing
with the dry regime lately, with 80s on the Plateau and low 90s
elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             103  79  99  77  91 /  -   20  50  60  60
Austin Bergstrom Intl Airport 101  77  99  76  91 /  -   10  40  50  60
New Braunfels Muni Airport    102  77 100  76  92 /  -   -   40  50  60
Burnet Muni Airport           102  77  97  75  90 /  20  20  50  60  60
Del Rio Intl Airport          105  80 100  78  95 /  10  20  40  50  60
Georgetown Muni Airport       102  79  97  76  90 /  10  20  50  60  60
Hondo Muni Airport            103  77  99  77  94 /   0  10  40  40  50
San Marcos Muni Airport       102  77  98  76  91 /  -   10  40  50  60
La Grange - Fayette Regional  102  78  98  78  90 /   0  -   40  50  60
San Antonio Intl Airport      102  79  98  78  93 /  -   -   40  40  50
Stinson Muni Airport          103  78 100  78  95 /   0   0  30  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for the following
counties: Atascosa...De Witt...Fayette...Frio...Gonzales...Karnes...
Lavaca...Wilson.

&&

Mesoscale/Aviation...10
Synoptic/Grids...24
Hazardous weather outlook, Aug 12, 1:52 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
252 PM CDT FRI AUG 12 2016

TXZ171>173-183>194-202>209-217>225-228-132000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
252 PM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED MAINLY
NEAR AND EAST OF I-35 AS WELL AS NEAR AND SOUTH OF HIGHWAY 90
THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF THE
COASTAL PRAIRIES AND BRUSH COUNTRY WHERE HEAT INDICES WILL BE
HIGHEST...108 TO 110.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS
PORTIONS OF SOUTH-CENTRAL TEXAS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE
EVENING ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU. ANY OF THESE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE EACH DAY OVER THE
WEEKEND INTO THE MIDDLE OF NEXT WEEK. SOME OF THESE STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL ESPECIALLY SUNDAY THROUGH TUESDAY.
WHILE CONDITIONS HAVE BEEN DRY...HEAVY RAINFALL AMOUNTS COULD LEAD
TO SOME MINOR FLOODING ESPECIALLY IN THE MORE URBAN AREAS OF SOUTH
CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED ALTHOUGH IF ANY MINOR
FLOODING IS OBSERVE PLEASE REPORT THAT TO THE NWS THROUGH
PHONE...WEB...OR SOCIAL MEDIA.

In the hours before

Special weather statement, Aug 12, 1:25 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT FRI AUG 12 2016

TXZ184-122030-
EDWARDS TX-
225 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDWARDS COUNTY
UNTIL 330 PM CDT...

AT 224 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF ROCKSPRINGS. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKSPRINGS AND DEVILS SINKHOLE STATE NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2965 10008 2967 10054 3009 10030 3006 10001
TIME...MOT...LOC 1924Z 104DEG 3KT 2987 10022

MSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Bexar

When
August 12, 2:09 PM CST
Where
Bexar forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Strong high pressure settled over South Central Texas bringing hot and humid weather. A local TV station reported a seven month old baby was found dead in a hot car in Helotes. The story said the boy's father forgot to drop him off at daycare. The boy was found at 3:09 PM. The heat index reached 109 at San Antonio International Airport.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Bexar2016-08-121MaleVehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656315.